Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 234, NWS Mobile, AL

October 24, 1997Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 24, 1997, 3:36 AM CDT for Clarke County, Washington County, Alabama. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 1997, 3:36 AM CDT (08:36 UTC)
Expired
Oct 24, 1997, 4:45 AM CDT
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Clarke County, AL, Washington County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1997-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1997-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 240834 RRA
SVRMOB
ALC025-129-240945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
336 AM CDT FRI OCT 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY...WASHINGTON COUNTY
 
AT 336 AM NATIONAL WEATHER SERVICE RADAR INDICATE A SEVERE THUNDERSTORM
OVER CENTRAL WASHINGTON COUNTY AL MOVING NORTHEAST AT 30 MPH.
 
THIS STORM WAS MOVING TO THE NORTHEAST AT 30 MPH AND WILL ENTERING
WESTERN PARTS OF CLARKE COUNTY AL DURING THE NEXT HOUR.
 
THIS STORM WILL BE MOVING NEAR THE AREAS OF CHATOM...JACKSON...GROVEHILL
AND COFFEVILLE THROUGH DURING THE NEXT HOUR.
 
DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES WILL BE THE MAIN
THREAT WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIG<HTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:55 AM CDT, 41 minutes earlier.

Area forecast discussion, Oct 24, 2:55 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT THU OCT 23 1997

LATEST SFC ANALYSIS SHOWS WARM FRONT HAS MOVED NORTH AND EAST OF MOB
DURNING THE LAST COUPLE OF HOURS WITH RADAR AND SATELITE INDICATING
WIDEPREAD PRECIP SW MOVING INLAND OVR THE S MS CST. MAIN FEATURE
LOOKS TO BE DEEP LOW OVR THE CNTRL AND LOWER PLAINS HOLDING THROUGH
THE NEXT 48HRS AS RIDGE AXIS FROM THE CAROLINAS TO THE CENTRL GULF
CST BREAKS DOWN SLOWLY THRU EARLY SAT MORNING. ALOFT UPPER LEVL JET
WAS DEPICTED OVR THE CNTRL GULF CST WITH ETA SHOWING RRQ PASSING OVR
THE FA THROUGH 18Z TODAY. WITH THIS COMBINED WITH INCREASED DIRECTION
SHEAR EARLIER THIS EVE AND INCREASED MOISTURE SOUTH OF THE FRONT
MOST OF THE PD...CANT RULE OUT THE CHANCE OF SVR TS DEV AND HEAVY
PRECIP THROUGH 18Z TODAY. LATER IN THE PD CNTRL US LOW CONTINUES TO
DEEPEN AND SLIDE EAST AS UPPER LEVL TROF DIGS SE OVR N TX AND W AR.
LATEST RUC CURRENTLY SHOWING GOOD FORCING ALOFT COMBINED WITH STRONG
ISENTROPIC LIFT DURING THE MORNING HRS WITH SLIGHTLY COOLER AIR
ADVECTING IN ALOFT BY MIDDAY TODAY. CURRENT FCST LOOKS TO BE ON TRACK
THOUGH WILL MENTION SLIGHT CHANCE OF SVR WX IN THE NOW DURING THE
EARLY PART OF TODAY. ALSO RAISED TEMPS SLIGHTLY FOR TODAY MAINLY NEAR
THE COAST.

OVER THE COASTAL WATERS...WINDS ARE UP FROM THE SE 20 KT TO 25 KTS
OVR WESTERN PARTS OF THE FA SHIFTING EAST THROUGHOUT THE MORNING HRS.
NUMEROUS TS LIKELY THROUGH EARLY AFT WEST CONTINUING THROUGH 00Z
SOUTH DTS. OTHERWISE CURRENT FCST LOOKS TO BE TRACK WITH SEAS
BUILDING TO 8FT. SMALL CRAFT ADVISORIES THRU THE PD.

MOB 80/67/78/65 9563  PNS 79/68/78/66 9663
DTS 80/69/79/67 9764  EVR 78/60/77/62 9563 32

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:40 AM CDTSevere Thunderstorm WarningMOBClarke, Washington65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.